Hail, Barbour
- When
- December 28, 12:28 PM CST
- Where
- Barbour County, Comer
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.033, -85.383
Half dollar size hail was reported just north of the Comer community.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 28, 5:05 AM CST, 7 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 505 AM CST WED DEC 28 2005 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT. UNCERTAINTY IS THE WORD OF THE DAY. A VERY DIFFICULT FORECAST IS ON TAP FOR TODAY. CURRENTLY...A LINE OF SHOWERS DEVELOPED JUST SOUTH OF INTERSTATE 20 IS CURRENTLY MOVING TO THE EAST. THIS MAY BE WHAT THE MODELS WERE PREDICTING EARLY ON. I BELIEVE A LOW LEVEL JET TRIGGERED THIS LINE. THE MAIN FRONT CURRENTLY EXTENDS FROM EAST TEXAS TO NORTH LOUISIANA INTO ARKANSAS. THERE ARE NOT ANY MAJOR DISAGREEMENTS BETWEEN MODELS FOR TODAY AS FAR AS THE PROGRESSION OF THIS SYSTEM GOES. WHAT I AM CONFUSED THOUGH IS THAT MODELS ARE MOVING THE BULK OF THE RAIN EARLY WAY AHEAD OF THE FRONT AND WELL AHEAD OF THE SURFACE BASED INSTABILITY. ETA IS SHOWING LIS IN THE -5 TO -7 RANGE ALONG WITH CAPES OVER 2000 MAINLY ALONG OUR SOUTHERN ZONES THIS AFTERNOON AHEAD OF THE FRONT. THE GFS IS NOT AS ROBUST WITH THE INSTABILITY...BUT IT DOES SHOW SOME NONETHELESS. NEITHER MODEL DEVELOPS ANY RAIN AHEAD OF THE FRONT THIS AFTERNOON. THERE ARE A COUPLE OF THINGS THAT COULD CAUSE THIS. THE UPPER LEVEL DYNAMICS ARE NOT LINING UP WITH THE SURFACE BASED INSTABILITY. WITH THE 850 JET MOVING WELL AHEAD...IT WILL PUSH ALL OF THE UPPER LEVEL MOISTURE ALONG WITH IT THEREFORE LEAVING THE AIR PRETTY DRY OVER THE UNSTABLE AREA. WITHOUT ANY MOISTURE...IT WILL BE PRETTY HARD TO GET THINGS GOING. EVEN THE UKMET IS IN GOOD AGREEMENT WITH THE GFS AND ETA. BUT...WITH MY CONFIDENCE BEING VERY LOW...I WAS NOT READY TO LOWER POPS OVER MY WESTERN ZONES. SO AS FAR AS THE FORECAST GOES...EASTERN ZONES STILL LOOK LIKE THEY WILL HAVE THE BETTER CHANCE OF RAIN...HENCE THEY WILL GO WITH LIKELY POPS. THE REST OF THE CWA WILL GO A CHANCE. THE UPPER LEVEL LOW PRESSURE ASSOCIATED WITH THE FRONT WILL REMAIN WELL NORTH OF OUR AREA AND SHOULD NOT CAUSE ANY PROBLEM HERE. WINDS WILL ALSO BE A PROBLEM TODAY. A TIGHT PRESSURE GRADIENT WILL BE IN PLACE AHEAD OF THE FRONT. WIND GUSTS OF UP TO 25 MPH WILL BE POSSIBLE TODAY. SO A LAKE WIND ADVISORY WILL BE IN PLACE UNTIL 4 PM. AS FAR AS CHANCES FOR SEVERE WEATHER...THEY LOOK VERY MINIMAL AT THIS TIME. IF ANY DO OCCUR...IT LOOKS LIKE OUR SOUTHERN ZONES MAY HAVE THE BEST CHANCE. FOR THE REST OF THE SHORT TERM...FRONT WILL QUICKLY MOVE OUT OF THE AREA LATE TONIGHT. LOW CLOUDS WILL HANG AROUND THROUGH EARLY THURSDAY BUT THEY SHOULD BE OUT OF HERE BY THURSDAY AFTERNOON. ETAMOS TEMPS ARE WAY TO COLD FOR TOMORROW. I AM NOT QUITE SURE WERE ITS PULLING THOSE NUMBERS FROM. IN SOME SPOTS...TEMPERATURES DIFFERENCES WITH THE GFS ARE AS HIGH AS 10 DEGREES. I THINK THE GFS IS HANDLING THIS MUCH BETTER...SO WENT WITH THE GFS THE REST OF THE WAY. FRIDAY IS LOOKING THE SAME WAY. THERE WILL BE PLENTY OF SUN...BUT AGAIN THE METMOS SHOWS SOME VERY COLD TEMPERATURES. THIS IS NOT AN ARCTIC AIRMASS. SO I AM NOT REALLY SURE WHERE THE ETA IS GETTING THESE NUMBERS FROM. THE NEXT SYSTEM TO AFFECT THE FORECAST AREA WILL BE MOVING IN FRIDAY NIGHT INTO SATURDAY. TOO EARLY TO SAY IF WE WILL HAVE ANY STRONG OR SEVERE THUNDERSTORMS. WE WILL KEEP AND EYE ON IT. .LONG TERM...SUNDAY THROUGH TUESDAY. WEAK HIGH PRESSURE REMAINS ACROSS THE AREA ON SUNDAY...THEN RETURN FLOW DEVELOPS SUNDAY NIGHT. WILL INCLUDE A SLIGHT CHANCE OF SHOWERS SUNDAY NIGHT. ANOTHER COLD FRONT WILL MOVE RAPIDLY INTO AND ACROSS THE AREA MONDAY AND MONDAY NIGHT. WILL ONCE AGAIN FORECAST A CHANCE OF SHOWERS AND THUNDERSTORMS AREA-WIDE MONDAY AND MONDAY NIGHT. HIGH PRESSURE BUILDS IN FROM WEST ON TUESDAY BRINGING A RETURN TO DRIER WEATHER. MILD TEMPERATURES WILL CONTINUE WITH OVERNIGHT LOWS MAINLY IN THE 40S AND HIGH TEMPERATURES IN THE 60S WITH A FEW LOCATIONS ACROSS THE SOUTH REACHING INTO THE LOWER 70S SUNDAY AND MONDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 59 38 50 29 / 50 20 0 10 ANNISTON 61 39 51 31 / 50 10 0 10 BIRMINGHAM 62 39 52 33 / 40 10 0 10 TUSCALOOSA 64 37 58 35 / 30 0 0 10 CALERA 63 40 53 32 / 40 10 0 10 AUBURN 63 42 52 36 / 60 10 0 10 MONTGOMERY 66 42 58 34 / 50 10 0 10 TROY 66 42 58 34 / 60 10 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 10/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1122 AM CST WED DEC 28 2005 ALZ011>015-017>050-291722- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1122 AM CST WED DEC 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. ...AREA OF SLIGHT RISK SHIFTED SLIGHTLY EAST... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 6 PM TODAY MAINLY ALONG AND EAST OF A LINE FROM SELMA TO CLANTON TO CENTRE. A STRONG UPPER LEVEL SYSTEM WITH AN ASSOCIATED COLD FRONT WILL MOVE INTO AND ACROSS THE AREA THIS AFTERNOON ALLOWING SCATTERED THUNDERSTORMS TO DEVELOP. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...HOWEVER ENOUGH SHEAR MAY BE PRESENT TO ALLOW SOME STORMS TO ROTATE AND POSSIBLY PRODUCE AN ISOLATED TORNADO...MAINLY ACROSS THE SOUTHEAST SECTIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN ACTIVE PATTERN WILL CONTINUE THROUGH THE PERIOD AND STRONG STORMS WILL BE POSSIBLE ON SATURDAY AND AGAIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY. JD/81
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1136 AM CST WED DEC 28 2005 ALZ024-025-281800- JEFFERSON-SHELBY- 1136 AM CST WED DEC 28 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON COUNTIES UNTIL NOON CST... ...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1131 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER OAK MOUNTAIN STATE PARK...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAK MOUNTAIN STATE PARK...HOMEWOOD...INVERNESS...CAHABA HEIGHTS...LAKE PURDY...VANDIVER AND LEEDS THROUGH NOON CST. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 AM CST WED DEC 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM HAIL 3 SE HOOVER 33.34N 86.78W
12/28/2005 1.00 INCH SHELBY AL PUBLIC
NICKLE TO QUARTER SIZE HAIL REPORTED BY PUBLIC. ALSO
REPORTS OF SMALL HAIL COVERING THE GROUND IN SOME
LOCATIONS.
&&
JD/81SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1217 PM CST WED DEC 28 2005 ALZ033>035-281845- BIBB-CHILTON-PERRY- 1217 PM CST WED DEC 28 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY...CHILTON AND BIBB COUNTIES UNTIL 1245 PM CST... ...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1212 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES WEST OF OAKMULGEE...MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMULGEE...LAWLEY... RANDOLPH AND MAPLESVILLE THROUGH 1245 PM CST. THE THREATS FROM THESE STORMS ARE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND SMALL HAIL. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. JD/81
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Half dollar size hail was reported just north of the Comer community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483384.